Utah, 2018

Winter Weather in Utah, December 30 to 31, 2018

December 30 to 31, 2018 · NWS GJT · 3 events in 3 counties and zones

The end of 2018 saw the arrival of a strong cutoff low pressure system into the southern Great Basin. While the northern portion of the trough produced light snowfall over the northern mountains, the cutoff low produced moderate snowfall over the La Sal and Abajo Mountains as well as the lower elevations of southeast Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The end of 2018 saw the arrival of a strong cutoff low pressure system into the southern Great Basin. While the northern portion of the trough produced light snowfall over the northern mountains, the cutoff low produced moderate snowfall over the La Sal and Abajo Mountains as well as the lower elevations of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 10:48 PM MST, 12 minutes earlier.

Area forecast discussion, Dec 30, 10:48 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1048 PM MST Sun Dec 30 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 159 PM MST Sun Dec 30 2018

Winter Storm Warnings were issued for portions of southwest
Colorado and southeast Utah beginning tonight and Winter Weather
Advisories were continued and expanded, with some adjustments in
timing.

A storm will strengthen as it moves quickly through northern UT
and northwest CO this evening then move more slowly through
southeast UT and southern CO late tonight through Monday. This
evening a period of good uplift, moisture and orographic flow will
help produce snowfall over much of northeast UT and northern CO
north of the Bookcliffs. A few inches of snow should accumulate
over Vail and Rabbit Ears passes as well as all the higher
elevations of northern CO and UT but as the front moves south of
Interstate 70 around midnight the flow shifts to northeasterly and
the moisture moves south as well so significant snowfall should
end late tonight and fall short of advisory level accumulations.

As the front continues to move south all the models show
frontogenesis and cyclogenesis over west-central CO and east-
central UT which slows the system's movement to the south and
enhances uplift. Combined with the ample moisture and cold
advection, believe 6 to 12 inches of accumulations are possible
from about sunrise Monday through Tuesday morning over the
Uncompahgre Plateau, Grand and Battlement Mesas, the West Elk and
Sawatch mountains, as well as the northwest San Juan Mountains.
Valley zones will also see enough snowfall to justify and advisory
in the Paradox Valley, the Uncompahgre and Gunnison River
Valleys. A foot or more of snow is expected over the La Sal and
Abajo Mountains in southeast UT.

Beginning an hour or two after sunrise Monday the cold front from
this system should be moving through the San Juan mountains and
into southwest CO and extreme SE UT. The upper circulation will
deepen over northern AZ and turn the winds more southerly through
the day. This will focus snowfall over the lower elevations of
the Four Corners from La Plata county east, as well as the
southwest San Juan mountains. Model solutions vary quite a bit in
total snowfall Monday through Tuesday, with the range from 8
inches to 20 inches in the Durango and Pagosa Springs vicinities,
and 3 to 6 inches in the Cortez area, with highest amounts in the
foothills near these cities. Snowfall in the southwest San Juans
could range from 10 to 20 inches.

.LONG TERM...(Tuesday through Sunday)
Issued at 159 PM MST Sun Dec 30 2018

Significant winter weather should continue through Tuesday over
the San Juan mountains and Durango and Pagosa Springs areas as the
storm moves south and east. Snowfall should decrease rapidly over
eastern Utah and northwest and central Colorado. The upper low
will move through central New Mexico Wednesday at high pressure
builds over the western U.S. This ridge will bring dry conditions
and nearly clear skies so expect cold temperatures day and night
through Friday. On Saturday and Sunday the ridge will be east of
the area and another Pacific storm will be approaching the
California coast. Southwest winds aloft will increase along with
mid and high clouds. The storm is expected to move into the Great
Basin Sunday and tap southern moisture ahead of it. This might
bring an episode of warmer precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1043 PM MST Sun Dec 30 2018

Periods of MVFR to IFR conditions will occur overnight across the
northern TAF sites and spread southward towards the central TAF
sites Monday morning and then to the southern TAF sites by Monday
afternoon as this cold front shifts southward. Ceilings will lower
as well as visibility in low stratus and snow showers. Low stratus
looks to remain trapped in the southern valleys to include KDRO
and KPSO for localized LIFR conditions with snow impacting the
area late Monday afternoon and evening. Mountains will be obscured
at times, especially the central and southern mountains by Monday
afternoon and evening. Expect ILS breakpoints to be reached most
times. Breezy conditions will occur Monday afternoon across the
north post-frontal, impacting KVEL and KHDN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Tuesday for COZ018.

     Winter Storm Warning from 6 AM Monday to 5 PM MST Tuesday for
     COZ019-022-023.

     Winter Weather Advisory from 6 AM Monday to noon MST Tuesday for
     COZ021.

     Winter Weather Advisory until midnight MST Monday night for
     COZ011-014-020.

     Winter Weather Advisory until noon MST Tuesday for COZ009-012-
     017.

UT...Winter Storm Warning until midnight MST Monday night for UTZ028.

&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...MDA
Hazardous weather outlook, Dec 30, 3:45 PM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
345 PM MST Sun Dec 30 2018

COZ001>014-017>023-UTZ022>025-027>029-312245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
345 PM MST Sun Dec 30 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Snow showers will be developing across northeast Utah and
northwest Colorado this evening spreading south across the
remainder of the area late tonight. Locally heavy snow is expected
across west-central and southwest Colorado, and portions of
southwest Utah, where Winter Weather Advisories and Winter Storm
Warnings are in effect. Please visit our website at
weather.gov/gjt for the latest information. Total snowfall in the
valleys will range from 1 to 3 inches with up to 5 inches possible
for the mountains by early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday: A cold Pacific storm will bring widespread
snow to the region through Tuesday morning. Locally heavy
snowfall is expected across southwest and central Colorado, and
portions of southeast Utah. Moderate to heavy snowfall amounts
are expected.

Wednesday through Saturday: Dry weather is expected with a slow
warming trend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 30, 11:00 PM MST to December 31, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 5 to 12 inches of snow fell in the La Sal and Abajo Mountains.

Winter Weather, Grand Flat and Arches

When
December 31, 1:00 AM MST to 1:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
COOP Observer
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Numerous reports of 3 inches of snow across the area.

Winter Weather, Southeast Utah

When
December 31, 4:00 AM MST to 1:30 PM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791783, 791796, 791788.